Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 37, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Oct 15, 2015, 7:16 PM PDT for San Luis Obispo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2015, 7:16 PM PDT (02:16 UTC)
- Expired
- Oct 15, 2015, 10:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Luis Obispo County, CA
The radar
The Vandenberg AFB radar (KVBX), 77 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 721 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
817
WGUS56 KLOX 160218
FFWLOX
CAC079-160515-
/O.NEW.KLOX.FF.W.0037.151016T0216Z-151016T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
716 PM PDT THU OCT 15 2015
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHEASTERN SAN LUIS OBISPO COUNTY IN SOUTHWESTERN CALIFORNIA...
* UNTIL 1015 PM PDT
* AT 716 PM PDT...THUNDERSTORMS WERE NEARLY STATIONARY AND WERE
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. RADAR ESTIMATES SHOW
UP TO TWO INCHES OF RAIN PER HOUR. FLASH FLOODING IS LIKELY OR MAY
ALREADY BE OCCURRING.
* SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...CALIFORNIA
VALLEY...THE CARRIZO PLAIN...AND HIGHWAY 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3561 12009 3553 12009 3552 12007 3551 12007
3551 12005 3550 12005 3550 12003 3548 12003
3548 12002 3547 12001 3547 12000 3544 12000
3544 11988 3535 11988 3535 11984 3526 11982
3519 12027 3561 12030
$$
SMITH/GOMBERG1 follow-up statement
379
WGUS76 KLOX 160356
FFSLOX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
855 PM PDT THU OCT 15 2015
CAC079-160405-
/O.CAN.KLOX.FF.W.0037.000000T0000Z-151016T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN LUIS OBISPO CA-
855 PM PDT THU OCT 15 2015
...THE FLASH FLOOD WARNING FOR NORTHEASTERN SAN LUIS OBISPO COUNTY IS
CANCELLED...
THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES.
LAT...LON 3561 12009 3553 12009 3552 12007 3551 12007
3551 12005 3550 12005 3550 12003 3548 12003
3548 12002 3547 12001 3547 12000 3544 12000
3544 11988 3535 11988 3535 11984 3526 11982
3519 12027 3561 12030
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 15, 2:15 PM PDT, 5 hours 1 minute earlier.
Area forecast discussion, Oct 15, 2:15 PM PDT, 5 hours 1 minute before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 215 PM PDT THU OCT 15 2015 .SYNOPSIS... LOW PRESSURE ALOFT WILL SUPPORT SHOWER AND THUNDERSTORM ACTIVITY ACROSS THE REGION THROUGH TONIGHT. THE ACTIVITY IS EXPECTED TO LINGER IN THE MOUNTAINS AND DESERTS THROUGH SATURDAY. ANOTHER LOW PASSING TO OUR NORTH SUNDAY WILL LEAD TO A DROP IN TEMPERATURES. COASTAL MORNING CLOUDS AND PATCHY FOG IS POSSIBLE THROUGH SUNDAY. EARLY NEXT WEEK HIGH PRESSURE WILL SUPPORT A WARMING TREND WITH OFFSHORE WINDS POSSIBLE. && .SHORT TERM (TODAY-SUN)...ANOTHER ACTIVE CONVECTIVE DAY ACROSS THE MOUNTAINS BUT SO FAR VITUALLY NO CONVECTION ACROSS THE COAST AND VALLEYS. AS EXPECTED THE STORMS ARE MOVING MUCH SLOWER ACROSS THE WESTERN PORTION OF THE FORECAST AREA AS THE UPPER LOW MOVES OVERHEAD AND THIS HAS HELPED GENERATE PROLONGED INTENSE RAINFALL RATES. ACROSS LA COUNTY THE STORMS ARE MOVING FASTER AND NOT ACCUMULATING AS MUCH. WILL KEEP LOW CHANCES FOR THUNDERSTORMS AT LOWER ELEVATIONS THROUGH THE EVENING AS THERE IS PLENTY OF MOISTURE AVAILABLE AND WE ARE GETTING A LOT OF SUNSHINE AND SURFACE HEATING, THOUGH INSTABILITY IS MARGINAL. OVERNIGHT THE LOW WILL CONTINUE ITS SLOW TREK EAST AND WITH AMPLE MOISTURE AND INSTABILITY IT SEEMS PRUDENT TO KEEP THUNDERSTORM CHANCES GOING THROUGH THE NIGHT OVER THE MTNS AND AV. FOR THE COAST AND VALLEYS MODELS AGAIN SHOW A FAIRLY DEEP MARINE INVERSION AND WE SHOULD SEE PLENTY OF LOW CLOUDS DEVELOPING OVERNIGHT INTO FRIDAY MORNING. NOT EXPECTING TOO MUCH CHANGE IN TEMPS FRIDAY FROM TODAY, PERHAPS A DEGREE OR TWO COOLER OVERALL. BEST CHANCES FOR CONVECTION ARE AGAIN OVER THE MOUNTAINS BUT FOCUSING A BIT FURTHER EAST AS THE LOW MOVES IN THAT DIRECTION. NOT MUCH CHANGE SATURDAY WITH AGAIN A REPEAT OF LOW CLOUDS FOR COAST AND VALLEYS. DID ADD SMALL POPS TO THE LA/VENTURA MTNS AND AV AS THERE IS STILL ENOUGH LINGERING MOISTURE AND INSTABILITY TO FIRE OFF AN ISOLATED STORM OR TWO. A TROF WILL MOVE THROUGH THE AREA SUNDAY. AFTER SEVERAL RUNS OF PUSHING THE TROF FARTHER INLAND THE LATEST OPERATIONAL GFS HAS WOBBLED IT TO THE WEST. THE NAM AND ECMWF STILL KEEP IT INAIDE AND DRIER AND WILL HOLD ONTO THAT SOLUTION FOR NOW. BUT MAY EVENTUALLY HAVE TO ADD SOME SMALL POPS ACROSS OUR INTERIOR BORDER WITH KERN AND SBD COUNTIES AS SOME LIGHT UPSLOPE FLOW MIGHT INTERACT WITH LOW LVL MOISTURE FROM THE DISSIPATED COLD FRONT TO GENERATE SOME LIGHT PRECIP THERE. HIGHS SUNDAY GENERALLY A COUPLE DEGREES COOLER OVERALL. .LONG TERM (MON-THU)...AFTER THE SUNDAY TROF PASSAGE SOME SECONDARY ENERGY COMES IN BEHIND THAT AND CARVES OUT A NEW TROF THAT EXTENDS INTO NRN MEXICO WITH NORTHERLY FLOW ALOFT ACROSS SRN CA. AT THE SAME TIME SURFACE PRESSURES WILL INCREASE ACROSS THE GREAT BASIN AND LEAD TO A LIGHT TO MODERATE OFFSHORE FLOW TUE AND WED. SO NOT MUCH CHANGE IN TEMPERATURES MONDAY, BUT MUCH WARMER TUE/WED WITH THE OFFSHORE FLOW AND RIDGE BUILDING FROM THE NORTH. COULD BE SOME LOCALLY GUSTY SANTA ANA WINDS WITH THIS ASSUMING THE PATTERN HOLDS. GRADIENTS WEAKEN SOME ON THURSDAY SO LIKELY SOME COOLING THEN ALONG WITH LIGHTER WINDS. && .AVIATION...15/1800Z. NO MARINE LAYER PRESENT...BUT STRATUS IS. OVERALL BRIEF SCT CONDITIONS 18-21Z TODAY...BUT MODERATE CONFIDENCE THAT BKN025-35 CONDITIONS WILL GENERALLY FORM BETWEEN 20 AND 22Z WITH MOIST AND UNSTABLE CONDITIONS. 20 PERCENT CHANCE FOR A SHOWER OR THUNDERSTORM AT ALL AIRPORTS TODAY...WITH BEST WINDOW BETWEEN 20 AND 03Z. LOCALIZED IFR WITH LLWS POSSIBLE NEAR ANY THUNDERSTORMS. STRATUS LIKELY TO REFORM TONIGHT OVERALL ALL AIRPORTS EXPECTED KPMD AND KWJF...BUT CIGS ABOUT 005 HIGHER THAN THIS MORNING. 60 PERCENT CHANCE FOR A COHERENT MARINE LAYER TO FORM TONIGHT. KLAX...20 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM TODAY...PRIMARILY BETWEEN 20 AND 01Z. SCT-BKN025-035 CONDITIONS TO PREVAIL TODAY...WITH MODERATE CONFIDENCE FOR AT LEAST OCCASIONAL CIGS BETWEEN 20 AND 02Z. MVFR CIGS 015-025 LIKELY TONIGHT. NO SIGNIFICANT EAST WINDS EXPECTED...UNLESS AN UNLUCKY THUNDERSTORM FORMS. KBUR...30 PERCENT CHANCE OF A SHOWER OR THUNDERSTORM TODAY...PRIMARILY BETWEEN 20 AND 03Z. SCT-BKN020-030 CONDITIONS TO PREVAIL TODAY...WITH MODERATE CONFIDENCE FOR AT LEAST OCCASIONAL CIGS BETWEEN 20 AND 02Z. MVFR CIGS 010-020 LIKELY TONIGHT. && .MARINE...15/900 AM... THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE COASTAL WATERS TODAY. ANY THUNDERSTORM COULD PRODUCE GUSTY WINDS. THERE ARE RANDOM PATCHES OF FOG WITH VISIBILITIES AROUND 1 MILE...BUT IT IS HARD TO SEE ON SATELLITE. HIGH CONFIDENCE IN NORTHWEST FLOW INCREASING EACH DAY FRIDAY THROUGH SUNDAY WITH SMALL CRAFT CONDITIONS LIKELY NORTH OF SAN NICOLAS ISLAND. CHOPPY SEAS EXPECTED NORTH OF SAN ONOFRE OVER THE WEEKEND. && .LOX WATCHES/WARNINGS/ADVISORIES... MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...MW AVIATION/MARINE...KITTELL SYNOPSIS...MUNROE WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Oct 15, 6:00 AM PDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT THU OCT 15 2015 CAZ034>041-044>046-051>054-059-087-088-547-548-161300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT THU OCT 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR HAZARDOUS SEA AND DRIVING CONDITIONS OVER THE AREA TODAY. * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WITH WEAKER WINDS ALOFT WILL BRING HAZARDOUS DRIVING CONDITIONS OVER INTERIOR SECTIONS WITH A SMALL POSSIBILITY FLASH FLOODING. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KITTELL
In the hours before
Local storm report, Oct 15, 4:01 PM PDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OXNARD CA
401 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 9 SW LANCASTER 34.61N 118.30W
10/15/2015 E1.75 INCH LOS ANGELES CA PUBLIC
ESTIMATED GOLF BALL SIZE HAIL IN LEONA VALLEY.
&&
HALLLocal storm report, Oct 15, 4:22 PM PDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
422 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLASH FLOOD 16 WNW LANCASTER 34.78N 118.43W
10/15/2015 LOS ANGELES CA LAW ENFORCEMENT
RESCUE IN PROGRESS NEAR HIGHWAY 138 AND 170TH ST DUE TO
VEHICLES STUCK IN FLOODING AND MUD FLOWS. CHP REPORTS
HEAVY FLOODING AND WATER RUSHING THROUGH THE AREA.
&&
HALLLocal storm report, Oct 15, 4:25 PM PDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
425 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD 8 SW LANCASTER 34.61N 118.27W
10/15/2015 LOS ANGELES CA LAW ENFORCEMENT
CHP SHUTTING DOWN ELIZABETH LAKE ROAD AND BOUQUET CANYON
RD. ROADS ARE IMPASSABLE WEST FROM JOHNSON HILL.
&&
HALLLocal storm report, Oct 15, 5:10 PM PDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
510 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM FLASH FLOOD 4 NNE VAL VERDE 34.50N 118.62W
10/15/2015 LOS ANGELES CA LAW ENFORCEMENT
LAKE HUGHES ROAD CLOSED AT CASTAIC ROAD.
&&
HALLLocal storm report, Oct 15, 5:12 PM PDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
512 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL 5 W PALMDALE 34.59N 118.17W
10/15/2015 E1.00 INCH LOS ANGELES CA NWS EMPLOYEE
QUARTER SIZE HAIL AT W AVENUE P IN PALMDALE.
&&
HALLLocal storm report, Oct 15, 5:15 PM PDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
515 PM PDT THU OCT 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FUNNEL CLOUD 5 SSW LANCASTER 34.62N 118.20W
10/15/2015 LOS ANGELES CA TRAINED SPOTTER
FUNNEL CLOUD OBSERVED NEAR RANCHO VISTA IN WEST PALMDALE.
&&
HALLThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 5:19 PM PDT | Flash Flood Warning | LOX | Los Angeles | 3 hr |
| Oct 15, 5:29 PM PDT | Severe Thunderstorm Warning | LOX | Los Angeles | 73 min |
| Oct 15, 6:40 PM PDT | Flash Flood Warning | LOX | Los Angeles, Ventura | 2 hr |
| Oct 15, 9:30 PM PDT | Flash Flood Watch | LOX | 23 hr | |
| Oct 16, 8:51 AM PDT | Small Craft Advisory | LOX | 12 hr | |
| Oct 16, 1:44 PM PDT | Areal Flood Advisory | LOX | San Luis Obispo, Santa Barbara, Ventura | 3 hr |
| Oct 16, 2:26 PM PDT | Flash Flood Warning | LOX | Santa Barbara, Ventura | 3 hr |
| Oct 16, 3:56 PM PDT | Flash Flood Warning | LOX | San Luis Obispo, Santa Barbara | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.